×

zbMATH — the first resource for mathematics

On the optimality of the observability inequalities for parabolic and hyperbolic systems with potentials. (English) Zbl 1248.93031
Summary: In this paper we prove the optimality of the observability inequality for parabolic systems with potentials in even space dimensions \(n\geq 2\). This inequality (derived by E. Fernández-Cara and the third author in the context of the scalar heat equation with potentials in any space dimension) asserts, roughly, that for small time, the total energy of solutions can be estimated from above in terms of the energy localized in a subdomain with an observability constant of the order of \(\exp\left(C\| a\|_\infty^{2/3}\right)\), \(a\) being the potential involved in the system. The problem of the optimality of the observability inequality remains open for scalar equations.
The optimality is a consequence of a construction due to V. Z. Meshkov of a complex-valued bounded potential \(q=q(x)\) in \(\mathbb R^2\) and a nontrivial solution \(u\) of \(\Delta u=q(x)u\) with the decay property \(|u(x)|\leq \exp\left(-|x|^{4/3}\right)\). Meshkov’s construction may be generalized to any even dimension. We give an extension to odd dimensions, which gives a sharp decay rate up to some logarithmic factor and yields a weaker optimality result in odd space-dimensions.
We address the same problem for the wave equation. In this case it is well known that, in space-dimension \(n=1\), observability holds with a sharp constant of the order of \(\exp\left(C\| a\|_\infty^{1/2}\right)\). For systems in even space dimensions \(n\geq 2\) we prove that the best constant one can expect is of the order of \(\exp\left(C\| a\|_\infty^{2/3}\right)\) for any \(T>0\) and any observation domain. Based on Carleman inequalities, we show that the positive counterpart is also true when \(T\) is large enough and the observation is made in a neighborhood of the boundary. As in the context of the heat equation, the optimality of this estimate is open for scalar equations.
We address similar questions, for both equations, with potentials involving the first order term. We also discuss issues related with the impact of the growth rates of the nonlinearities on the controllability of semilinear equations. Some other open problems are raised.

MSC:
93B07 Observability
93B05 Controllability
93C20 Control/observation systems governed by partial differential equations
PDF BibTeX Cite
Full Text: DOI EuDML
References:
[1] Agmon, S., Lectures on exponential decay of solutions of second-order elliptic equations: bounds on eigenfunctions of N-body Schrödinger operators, (1982), Princeton Univ. Press Princeton, NJ · Zbl 0503.35001
[2] Alinhac, S.; Baouendi, M.S., A nonuniqueness result for operators of principal type, Math. Z., 220, 561-568, (1995) · Zbl 0851.35003
[3] Alinhac, S.; Lerner, N., Unicité FORTE à partir d’une variété de dimension quelconque pour des inégalités différentielles elliptiques, Duke math. J., 48, 49-68, (1981) · Zbl 0459.35095
[4] Alziary, B.; Takáč, P., A pointwise lower bound for positive solutions of a Schrödinger equation in \(\mathbb{R}^N\), J. differential equations, 133, 280-295, (1997) · Zbl 0874.35030
[5] Bardos, C.; Lebeau, G.; Rauch, J., Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. control optim., 30, 1024-1065, (1992) · Zbl 0786.93009
[6] Bardos, C.; Merigot, M., Asymptotic decay of the solution of a second-order elliptic equation in an unbounded domain. applications to the spectral properties of a Hamiltonian, Proc. roy. soc. Edinburgh sect. A, 76, 323-344, (1977) · Zbl 0351.35009
[7] Cannarsa, P.; Komornik, V.; Loreti, P., One-sided and internal controllability of semilinear wave equations with infinitely iterated logarithms, Discrete contin. dyn. syst. B, 8, 745-756, (2002) · Zbl 1005.35017
[8] Castro, C.; Zuazua, E., Concentration and lack of observability of waves in highly heterogeneous media, Arch. ration. mech. anal., 164, 39-72, (2002) · Zbl 1016.35003
[9] Doubova, A.; Fernández-Cara, E.; González-Burgos, M.; Zuazua, E., On the controllability of parabolic systems with a nonlinear term involving the state and the gradient, SIAM J. control optim., 41, 798-819, (2002) · Zbl 1038.93041
[10] Fattorini, H.O., Estimates for sequences biorthogonal to certain complex exponentials and boundary control of the wave equation, (), 111-124 · Zbl 0379.93030
[11] Fernández-Cara, E.; Zuazua, E., The cost of approximate controllability for heat equations: the linear case, Adv. differential equations, 5, 465-514, (2000) · Zbl 1007.93034
[12] Fernández-Cara, E.; Zuazua, E., Null and approximate controllability for weakly blowing-up semilinear heat equations, Ann. inst. H. Poincaré anal. non linéaire, 17, 583-616, (2000) · Zbl 0970.93023
[13] Fursikov, A.V.; Imanuvilov, O.Yu., Controllability of evolution equations, Lecture notes series, vol. 34, (1994), Research Institute of Mathematics, Seoul National University Seoul, Korea · Zbl 0809.93006
[14] X. Fu, J. Yong, X. Zhang, Exact controllability for multidimensional semilinear equations, Preprint, 2004
[15] Hörmander, L., Non-uniqueness for the Cauchy problem, (), 36-72
[16] Imanuvilov, O.Yu., On Carleman estimates for hyperbolic equations, Asymptotic anal., 32, 185-220, (2002) · Zbl 1050.35046
[17] Lions, J.L., Contrôlabilité exacte, stabilisation et perturbations de systèmes distribués, tomes 1 & 2, Rma, vols. 8-9, (1988), Masson Paris
[18] Meshkov, V.Z., On the possible rate of decrease at infinity of the solutions of second-order partial differential equations, Mat. sb., Math. USSR-sb., 72, 343-361, (1992), (in Russian); Translation in · Zbl 0782.35010
[19] Miller, L., Geometric bounds on the growth rate of null-controllability cost of the heat equation in small time, J. differential equations, 204, 202-226, (2004) · Zbl 1053.93010
[20] Rosier, L., Exact boundary controllability for the korteweg – de Vries equation on a bounded domain, ESAIM: control optim. calc. var., 2, 33-55, (1997) · Zbl 0873.93008
[21] Russell, D.L., A unified boundary controllability theory for hyperbolic and parabolic partial differential equations, Stud. appl. math., 52, 189-221, (1973) · Zbl 0274.35041
[22] Seidman, T.; Avdonin, S.; Ivanov, S.A., The “window problem” for series of complex exponentials, J. Fourier anal. appl., 6, 233-254, (2000) · Zbl 0960.42012
[23] Strauss, W.A., Partial differential equations, (1992), Wiley New York
[24] Uchiyama, J., Lower bounds of decay order of eigenfunctions of second-order elliptic operators, Publ. res. inst. math. sci., 21, 1281-1297, (1985) · Zbl 0616.35070
[25] Whittaker, E.T.; Watson, G.N., A course of modern analysis, (1996), Cambridge Univ. Press Cambridge · Zbl 0951.30002
[26] Wolff, T., A counterexample in a unique continuation problem, Comm. anal. geom., 2, 79-102, (1994) · Zbl 0836.35023
[27] Zhang, X., Exact controllability of semilinear plate equations, Asymptotic anal., 27, 95-125, (2001) · Zbl 1007.35008
[28] Zhang, X.; Zuazua, E., Exact controllability of the semi-linear wave equation, (), 173-178
[29] Zuazua, E., Exact controllability for semilinear wave equations in one space dimension, Ann. inst. H. Poincaré anal. non linéaire, 10, 109-129, (1993) · Zbl 0769.93017
[30] Zuazua, E., Remarks on the controllability of the Schrödinger equation, (), 181-199
[31] Zuily, C., Uniqueness and nonuniqueness in the Cauchy problem, Progress in mathematics, vol. 33, (1983), Birkhäuser Boston Boston, MA
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.